Fentanyl is a powerful synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It comes in two forms - prescription and illicitly-manufactured. Illicitly-manufactured fentanyl (IMF) is driving much of the increase in overdoses seen in Minnesota and nationally in recent years. The content on this page refers to illicitly-manufactured fentanyl.
Why is fentanyl so dangerous?
Fentanyl is a synthetic opioid that is 50 times stronger than heroin and 100 times stronger than morphine and is the primary driver of the overdose crisis. Since it is so much stronger, only a very small amount, such as a few grains, can be lethal. It has a quicker but shorter high and is quicker to lead to withdrawals.
Fentanyl is widely available, so it is often added intentionally or unintentionally to other drugs such as heroin or even cocaine and methamphetamines to increase profits and sometimes even without the person who uses drugs’ (PWUD’s) knowledge. Oftentimes, people who use drugs may not be aware that fentanyl is in the substances they are using. It is identified through lab testing or more conveniently fentanyl test strips which are available to the public in Minnesota.
Naloxone can be used to reverse an overdose due to fentanyl but multiple doses may be needed..
What forms does fentanyl come in?
IMF is sold through illicit drug markets in different forms, such as powder and liquid. It is commonly seen as a white powder and because it is cheap and potent, it is added to heroin or sold disguised as heroin. IMF can also come in liquid form, and might be sold as nasal sprays, eye drops or small candies.
Fentanyl is also often found in counterfeit pressed pills made to look like oxycodone (M30s), Xanax, and other prescription pills. These counterfeit pills may contain a lethal amount of fentanyl and can be nearly impossible to distinguish from legitimate prescription pills that were prescribed by a trusted medical professional and dispensed by a licensed pharmacist.
Fentanyl can also be found co-mingled either intentionally or unintentionally with other drugs such as methamphetamine, cocaine. This is particularly dangerous as a person who uses stimulants like methamphetamine and cocaine may be opioid naïve and at higher risk for overdose if they are exposed to fentanyl.
Xylazine, also called “Tranq” or “Tranq Dope,” is increasingly found as a common adulterant in fentanyl. Xylazine is a long-acting sedative, but it is not an opioid. Using xylazine in combination with opioids like fentanyl can result in synergetic effects that may increase the risk of overdose and death. The most common side effects associated with Xylazine poisoning include bradycardia, respiratory and CNS depression, hypotension, blurred vision, disorientation, drowsiness, staggering, coma, and changes in cardiac output. Xylazine use is also associated with skin ulcers, abscesses, and related complications. Although xylazine does not respond directly to naloxone because it is not an opioid, the opioids that xylazine is combined with will respond to naloxone. In the event of a suspected overdose, administer naloxone every time, no matter what. A comprehensive overview of Xylazine can be found in Xylazine in Minnesota (PDF).
- Fatal overdoses
- Respiratory issues
- Skin infections
Xylazine in Minnesota
The full national scope of overdose deaths involving xylazine is not known, but research indicates that xylazine began increasing in the drug supply in the Northeast before spreading south and westward across the United States. Xylazine has been found in the drug supply of 48 states.
The first known xylazine-involved overdose death in Minnesota was in 2019. Since then, the number of xylazine-involved deaths has increased year over year. In 2019, there were four overdose deaths involving xylazine, in 2020 there were eight deaths, and in 2021 there were 24 deaths. So far, in 2022, there have been 34 xylazine-involved deaths in Minnesota. This number may increase as more death reports from 2022 are finalized. Currently 100% of xylazine involved deaths in Minnesota have also had fentanyl on board.
Fentanyl and fentanyl analogues (some stronger than fentanyl, some weaker) are not “naloxone resistant.” They are opioids and will respond to naloxone if someone is overdosing. When it appears that someone who is overdosing is not responding to naloxone it may be because:
- the naloxone needs more time to take effect (wait 2-3 minutes before administering more naloxone)
- they need more than one dose of naloxone (wait 2-3 minutes between doses)
- the naloxone was administered after the person had been without oxygen for too long
To access naloxone, visit these sites:
Fentanyl test strips
Fentanyl test strips (FTS) are a form of drug testing technology which can detect the presence of fentanyl in drug samples prior to use. FTS are a reliable common-sense means of providing people at risk of fentanyl exposure with more information that can decrease risk of overdose. As of July 2021, FTS are no longer within the legal definition of “drug paraphernalia” in Minnesota and are thus legal to possess, carry, and distribute.
For more information on fentanyl test strips, visit:
To access fentanyl test strips, contact:
- Fentanyl Test Strips. | Steve Rummler HOPE Network
- Rainbow Health SSP
- North Point Health and Wellness SSP
For more data on fentanyl and its impacts on overdoses in Minnesota, visit the MDH Drug Overdose Dashboard.